....Wishing you a life full of good health and happiness....

February 03, 2010

Herbal remedies interfere with drugs for heart disease

Patients who 're using drugs indicated to treat or prevent heart disease should by all means avoid using herbal remedies as there can be some dangerous interactions between the two, according to a study published in the February 2010, issue of the Journal of the American College of Cardiology.

The herbal remedies that may cause problems in patients taking drugs for heart disease include St. John's wort, gingko biloba, garlic and even grapefruit juice among others, said Arshad Jahangir, M.D., Professor of Medicine & Consultant Cardiologist, Mayo Clinic Arizona & colleagues.

The herbal supplements can be particularly risky for elderly people who 've co-morbidities, take multiple medications & 're at higher risk of bleeding, the researchers said.

In the U.S. as many as 15 million people reportedly use herbal remedies or high doses of vitamins. These dietary supplements 're natural, but not necessarily safe, according to the study authors. The herbal remedies can either reduce or increase the potency of the drugs indicated for treatment of heart disease, leading to bleeding or serious cardiac arrhythmia.

    Here 're some examples:
  1. Garlic may increase the risk of bleeding in people who take warfarin.
  2. St. John's wort reduces the effectiveness of medications leading to increased risk in arrhythmia, high blood pressure or increase in blood cholesterol & heart risks.
  3. Ginkgo biloba boosts bleeding risk in people taking warfarin or aspirin.
  4. Grapefruit juice is known to boost the potency of certain drugs to dangerous levels.

No comments:

Blog Ratings 5/5

 
© 2009 - Forever | KSRealityBites | Stalk Us on Facebook and Follow Us on Twitter | No Part of this site can be reproduced in whole or in part in any form or medium!